Psycho-Babble Medication Thread 1053921

Shown: posts 1 to 11 of 11. This is the beginning of the thread.

 

Tyramine reaction? but how??

Posted by jono_in_adelaide on November 7, 2013, at 0:44:26

Since I started taking nardil, my BP has sat around 125/85 (which is very pleasing, as i had high blood pressure before)

Last night I began to feel extremely dizzy, and decided to take my blood pressure (I have an old BP monitor stuck in the back of a cupboard from when I was first diagnosed with HBP)

Took it, and it was 160/100

My food intake for the day was

2 slices raisin toast and a coffee for breakfast

ham and tomato sandwhich and a pepsi max for lunch

latte and a chocolate bar (50g) after work

lamb curry and a glass of red wine for dinner

The only drugs i had taken other than my usual regimen were 2 ibuprofen for a tension headache

Took my BP again this morning and it was back to 125/85 (and the diziness was gone)

Cant see what the hell could have caused the reaction, but also cant see what might have made my BP spike like that apart from a tyramine reaction.

Oh well, atleast I lived to tell the tale

 

Re: Tyramine reaction? but how?? jono_in_adelaide

Posted by Phillipa on November 7, 2013, at 8:38:02

In reply to Tyramine reaction? but how??, posted by jono_in_adelaide on November 7, 2013, at 0:44:26

Jono I'm sorry. But is that a really high blood pressure? Would that classify as a tyramine reaction? I don't MAOI's but do hope another of the users can be more help than me. Phillipa

 

Re: Tyramine reaction? but how??

Posted by Willful on November 7, 2013, at 13:36:44

In reply to Tyramine reaction? but how??, posted by jono_in_adelaide on November 7, 2013, at 0:44:26

I suppose what stands out is the red wine. It depends a lot on what type it is, but some red wines can cause a tyramine reaction.

Especially if you have it regularly for dinner, it could deplete tyramine, if it's that kind.

I would defintely skip it tonight, as repeated doses of a problematic substance increase the response.

I suppose if anything you had was spoiled, and had been out for a while or not fully refrigerated-- like mayonnaise on the sandwich, or something of that sort, it could be an issue, but aged cheese and some aged red wines are frequently cited substances.

Some wines are okay, too-- it really depends on the wine. But I would start there--

Willful

 

Re: Tyramine reaction? but how?? jono_in_adelaide

Posted by SLS on November 7, 2013, at 15:12:15

In reply to Tyramine reaction? but how??, posted by jono_in_adelaide on November 7, 2013, at 0:44:26

> Last night I began to feel extremely dizzy, and decided to take my blood pressure (I have an old BP monitor stuck in the back of a cupboard from when I was first diagnosed with HBP)
>
> Took it, and it was 160/100

Although you might have had a hypertensive episode, it sounds like it was rather mild and perhaps due to some other factors. Did you have an occipital headache? I don't recall dizziness as being a hallmark symptom of a tyramine pressor effect.

Please post if you find anything on tyramine and dizziness. Thanks.


- Scott

 

Re: Tyramine reaction? but how??

Posted by baseball55 on November 7, 2013, at 18:56:04

In reply to Re: Tyramine reaction? but how?? jono_in_adelaide, posted by SLS on November 7, 2013, at 15:12:15

Usually high blood pressure doesn't make you dizzy - low blood pressure does. It may be complete coincidence. I was taking my blood pressure regularly for a while, just because my husband bought a cuff to monitor his own high blood pressure. Usually, my BP was around 110/70, but sometimes it would register at 150/100 or higher. Then an hour later it would be fine.

 

Re: Tyramine reaction? but how?? baseball55

Posted by Phillipa on November 7, 2013, at 20:19:37

In reply to Re: Tyramine reaction? but how??, posted by baseball55 on November 7, 2013, at 18:56:04

Funny in CVS today read the the instructions on the automatic cuff and it said that within a few minutes that your blood pressure can change from 10-30 points. So no wonder when taking it it varies a lot at times. Phillipa

 

Re: Tyramine reaction? but how??

Posted by Willful on November 7, 2013, at 23:04:10

In reply to Re: Tyramine reaction? but how??, posted by baseball55 on November 7, 2013, at 18:56:04

That's interesting. My blood pressure is remarkably stable, usually varying within a small range. High blood pressure I guess is somewhat related to normal pressure--

I'm not sure the symptoms of a hypertensive episode are so carefully delimited, even if a headache and high blood pressure the most commonly cited.

I suppose if it's more serious, you would expect a headache to occur-- but on the other hand, if your blood pressure goes up a lot-- if that was the case here- being careful is not a bad idea.

If what you ate was what you've been eating for months with no reaction, I would assume it's not causing one out of the blue. On the other hand, I would at least check out the possibilities, if only to rule them out.


 

Re: Tyramine reaction? but how??

Posted by jono_in_adelaide on November 8, 2013, at 3:16:05

In reply to Re: Tyramine reaction? but how?? baseball55, posted by Phillipa on November 7, 2013, at 20:19:37

The red wine wasn't of the chianti type, which I believe is the problematic style, it was an Australian shiraz/cabernet blend

Anyway, I'm still alive, and no harm done - maybe I was just having a hypochondriac moment?

 

Re: Tyramine reaction? but how??

Posted by Christ_empowered on November 10, 2013, at 13:15:25

In reply to Tyramine reaction? but how??, posted by jono_in_adelaide on November 7, 2013, at 0:44:26


Hey. I remember reading this psychopharmacologist's website...he may have been Australian, now that I think about it...he recommended MAOI+ 1 certain TCA, maybe nortip...actually reduced the risk of hypertensive episodes. Something like that.

Anyway, just a random thought. I'm glad you're still alive. Are there any meds you can take if this happens again? For some reason, I seem to recall people writing in about low-dose, strictly prn thorazine for episodes such as this one....

 

Re: Tyramine reaction? but how??

Posted by ed_uk2010 on November 11, 2013, at 15:51:22

In reply to Re: Tyramine reaction? but how??, posted by jono_in_adelaide on November 8, 2013, at 3:16:05

> The red wine wasn't of the chianti type, which I believe is the problematic style, it was an Australian shiraz/cabernet blend

Other types of wine can also contain tyramine, not just Chianti. The problem is, levels are unpredictable, even within the same brand.

Spirits contain no tyramine. I have no idea whether you enjoy, but perhaps you could have a vodka and orange instead! ...or something similar.

 

Re: Tyramine reaction? but how??

Posted by stargazer2 on November 23, 2013, at 19:21:35

In reply to Re: Tyramine reaction? but how??, posted by ed_uk2010 on November 11, 2013, at 15:51:22

I was ofthe belief that all red wines were off limits with MAO's, so that may have been the cause.

Dizziness can occur with both hypo and hyper tension. When I had a tyramine reaction I always had a severe headache. I've had a low grade headache the past 2 days and I'm thnking I may be having a mild reaction. I'm having more issues with Nardil than with Marplan which pretty much allowed me alot of freedom with food limitations.

Stargazer


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.